Blood Pressure Medication Results in Rare Case of Angioedema: Report

Marisa Wexler, MS avatar

by Marisa Wexler, MS |

Share this article:

Share article via email
losartan | Angioedema News | illustration of a cube

A man who had been treated with the blood pressure medication losartan for 20 years experienced sudden angioedema after upping the medication’s dose, according to a recent case report.

“This is the first documented case of angioedema presenting in a dose-dependent manner with losartan use. We hope that our case will bring awareness to the potential dose-dependent relationship between losartan and angioedema,” its researchers wrote.

The report, “A Rare Case of Dose-Dependent Losartan-Induced Angioedema,” was published in Cureus.

Losartan, sold under the brand name Cozaar, is an angiotensin receptor blocker (ARB), a class of medications used to control high blood pressure (hypertension).

Recommended Reading
rare disease diagnosis delay | Angioedema News | illustration of medical professional with clipboard

HAE Patients Found to Be at Higher Risk of Developing Other Diseases

Although angioedema is a common side effect of angiotensin converting enzyme inhibitors (ACE-Is), another class of blood pressure medicines, the condition is rarely associated with ARBs, and there are few reports of any association between this side effect and losartan dosage.

U.S. researchers described the case of an 87-year-old man with a history of asthma and congestive heart failure. He had been taking 100 mg of losartan for two decades.

The man went to the hospital complaining of shortness of breath and was given medications to ease a suspected asthma attack. His shortness of breath eased over a few days in the hospital.

On the third day in the hospital, due to uncontrolled hypertension, his losartan dosage was doubled from 100 to 200 mg. His shortness of breath suddenly worsened the next day and an examination revealed unexpected swelling in the face.

“No new medications or interventions were started prior to the onset of his symptoms except for an increase in losartan dose,” the researchers wrote.

Losartan was discontinued after antihistamines failed to control the swelling and another blood pressure medication — nifedipine — was given instead. Over the next two days, his swelling gradually went away and his shortness of breath eased.

“Though ARB-induced angioedema has been infrequently documented, a dose-dependent relationship of ARBs on angioedema has been even less documented. In particular, our finding is the first documented case of a dose-dependent relationship of losartan and angioedema,” the researchers wrote.

“Angioedema is a potentially fatal outcome, which requires early and immediate identification. Additionally, ARBs are commonly prescribed medications that are frequently titrated [dose-adjusted],” they wrote. “We hope to bring awareness to the potentially fatal dose-dependent relationship of ARBs and angioedema to clinicians when titrating ARB medications as well as to add to the growing body of literature and encourage further research.”